Alert archive / South Dakota / Red Flag Warnings in 2026
Red Flag Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Feb 26, 2026, 9:28 PM CST for 11 counties in Iowa; 18 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Feb 27, 2026, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2026, 9:28 PM CST (03:28 UTC)
- In effect from
- Feb 27, 2026, 11:00 AM CST
- Expired
- Feb 27, 2026, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WWUS83 KFSD 270328 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 928 PM CST Thu Feb 26 2026 IAZ020-031-NEZ013-014-SDZ050-063-068>071-271500- /O.UPG.KFSD.FW.A.0003.260227T1700Z-260228T0000Z/ /O.NEW.KFSD.FW.W.0003.260227T1700Z-260228T0000Z/ Plymouth-Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme- Yankton-Clay-Union- 928 PM CST Thu Feb 26 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM CST Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Plymouth and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ012-021-032-SDZ057>059-064>067-271500- /O.NEW.KFSD.FW.W.0003.260227T1700Z-260228T0000Z/ Sioux-Cherokee-Ida-Brule-Aurora-Davison-Douglas-Hutchinson-Turner- Lincoln- 928 PM CST Thu Feb 26 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM CST Friday. * AFFECTED AREA...In Iowa, Sioux, Cherokee and Ida. In South Dakota, Brule, Aurora, Davison, Douglas, Hutchinson, Turner and Lincoln. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
924 WWUS83 KFSD 270923 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 323 AM CST Fri Feb 27 2026 IAZ012-020-021-031-032-NEZ013-014-SDZ050-057>059-063>071-271800- /O.CON.KFSD.FW.W.0003.260227T1700Z-260228T0000Z/ Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule- Aurora-Davison-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 323 AM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Sioux, Plymouth, Cherokee, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
096 WWUS83 KFSD 271644 AAA RFWFSD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 1044 AM CST Fri Feb 27 2026 IAZ001-013-022-SDZ052-053-060>062-280000- /O.EXA.KFSD.FW.W.0003.260227T1700Z-260228T0000Z/ Lyon-O'Brien-Buena Vista-Jerauld-Sanborn-Hanson-McCook-Minnehaha- 1044 AM CST Fri Feb 27 2026 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Iowa, Lyon, O'Brien and Buena Vista. In South Dakota, Jerauld, Sanborn, Hanson, McCook and Minnehaha. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ012-020-021-031-032-NEZ013-014-SDZ050-057>059-063>071-280000- /O.CON.KFSD.FW.W.0003.260227T1700Z-260228T0000Z/ Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule- Aurora-Davison-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 1044 AM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Sioux, Plymouth, Cherokee, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
939 WWUS83 KFSD 271926 AAB RFWFSD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 126 PM CST Fri Feb 27 2026 IAZ002-003-014-280000- /O.EXA.KFSD.FW.W.0003.000000T0000Z-260228T0000Z/ Osceola-Dickinson-Clay- 126 PM CST Fri Feb 27 2026 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Iowa, Osceola, Dickinson and Clay. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ050-052-053-057>071- 280000- /O.CON.KFSD.FW.W.0003.000000T0000Z-260228T0000Z/ Lyon-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 126 PM CST Fri Feb 27 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Sioux, O'Brien, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
253 WWUS83 KFSD 272348 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 548 PM CST Fri Feb 27 2026 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053- 057>071-280100- /O.EXP.KFSD.FW.W.0003.000000T0000Z-260228T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 548 PM CST Fri Feb 27 2026 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, NORTHEAST NEBRASKA, AND NORTHWEST IOWA... Winds will continue to drop off quickly as the sun sets while temperatures cool, thus fire weather conditions will diminish below critical levels. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 26, 5:22 PM CST, 4 hours 6 minutes earlier. Its key messages:
- Near critical fire weather conditions this afternoon across portions of southeast South Dakota, northwest Iowa, and northeast Nebraska. Any fire may spread quickly. Conditions will improve after sunset.
- A Fire Weather Watch is in effect for portions of southeast South Dakota, northwest Iowa, and northeast Nebraska from 11 am to 6 pm CST Friday. A combination of strong winds and low humidity may lead to critical fire weather conditions. Burning should be avoided as any fire may spread quickly.
- Accumulating snow is expected late Friday night into Saturday morning. Snow amounts from 1-2 inches are expected for areas mainly along and north of I-90. Locally higher amounts may fall in a narrower band.
- A more active weather pattern is expected next week. While there is still a wide variation in forecast guidance, there will be multiple chances for precipitation. Precipitation type will depend on temperatures.
Area forecast discussion, Feb 26, 5:22 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
522 PM CST Thu Feb 26 2026
.KEY MESSAGES...
- Near critical fire weather conditions this afternoon across
portions of southeast South Dakota, northwest Iowa, and
northeast Nebraska. Any fire may spread quickly. Conditions
will improve after sunset.
- A Fire Weather Watch is in effect for portions of southeast
South Dakota, northwest Iowa, and northeast Nebraska from 11
am to 6 pm CST Friday. A combination of strong winds and low
humidity may lead to critical fire weather conditions. Burning
should be avoided as any fire may spread quickly.
- Accumulating snow is expected late Friday night into Saturday
morning. Snow amounts from 1-2 inches are expected for areas
mainly along and north of I-90. Locally higher amounts may
fall in a narrower band.
- A more active weather pattern is expected next week. While
there is still a wide variation in forecast guidance, there
will be multiple chances for precipitation. Precipitation
type will depend on temperatures.
&&
.DISCUSSION...
Issued at 220 PM CST Thu Feb 26 2026
Currently watching several observation sites flirt with Red
Flag Warning criteria. While RH has dropped below 30 percent for
much of the area and some spots below 20-25 percent, there have
been hour to hour fluctuations in winds. Would like to see a
more consistent higher end wind to justify the issuance of a
headline. Will cover these near critical conditions with a
Special Weather Statement through the afternoon. Conditions
should improve rapidly after sunset as surface winds decouple
and humidity increases.
Attention then turns to tomorrow. Another warm, dry, and breezy
day. See the Fire Weather section below for more details.
A potent short-wave in northwest flow then drops south across
the southern Canadian Prairies on Friday with its attendant
surface cold front moving through the forecast area Friday night
into Saturday. Along this frontal boundary, expect the
development of some light snow. All guidance is showing a band
of snow oriented northwest to southeast across SD/MN/IA, but
there are differences in exact placement. A blended solution
suggests the area most likely to see accumulating snow along and
north of I-90. Right now, 1-2 inches seem reasonable, although
model soundings show several hours of a saturated profile within
the dendritic growth zone. This may lend to a narrower band of
higher snow that may require winter headlines. Highs Saturday
will range from near 20 degrees along the Buffalo Ridge to the
mid-30s along the Missouri River Valley.
Continued cold into Sunday with another chance for light snow as
a more subtle wave moves through northwest flow aloft. 12Z model
suite is split with the GFS/NAM farther south with any
precipitation and the ECMWF/GEM a bit farther north. Moisture is
not as impressive with this wave, so any accumulation appears
minimal.
Temperatures moderate into next week with a fairly significant
change in the 500 hPa synoptic pattern. There's agreement in
large scale troughing across the western CONUS, but wide
variation in when and how strong any individual waves lift
northeastward into the Northern Plains. At this time,
temperature profiles suggest above freezing values during the
day and below freezing at night. Therefore, precipitation type
will be highly dependent on time of day. For now, NBM broad
brushed 20 to 40 POPs for next week seem reasonable.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 521 PM CST Thu Feb 26 2026
VFR conditions are expected for the TAF period. Light west/southwest
winds will persist through the evening and overnight hours. Some low
level wind shear (LLWS) is expected for a few hours during the
morning timeframe tomorrow. Winds will then restrengthen out of the
northwest for the afternoon hours with gusts up to 20-30 knots. The
winds will be weakening to end the TAF period.
&&
.FIRE WEATHER...
Issued at 220 PM CST Thu Feb 26 2026
Friday will be warm, dry, and windy. Expect minimum RH similar
to today with the lowest values along the Missouri River Valley.
Main difference tomorrow will be more consistent, stronger
winds. Model soundings suggest deep mixing by mid-afternoon up
to around 6000 ft agl with at least 30 kts at the top of the
boundary layer. Some of the more aggressive guidance shows 40+
knots. The best overlap of stronger winds and low humidity
exists from Charles Mix to Plymouth/Woodbury Counties. For these
areas, have issued a Fire Weather Watch from 11 am to 6 pm CST.
Burning should be avoided tomorrow as any fire may spread
rapidly. Given conditions this afternoon, later shifts may need
to consider a possible spatial expansion northward of any
updated fire weather headlines.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday morning through Friday
afternoon for SDZ050-063-068>071.
MN...None.
IA...Fire Weather Watch from Friday morning through Friday
afternoon for IAZ020-031.
NE...Fire Weather Watch from Friday morning through Friday
afternoon for NEZ013-014.
&&
DISCUSSION...Rogers
AVIATION...Meyers
FIRE WEATHER...RogersHazardous weather outlook, Feb 26, 10:11 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1011 AM CST Thu Feb 26 2026 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271615- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1011 AM CST Thu Feb 26 2026 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Mild, dry, and breezy conditions will lead to elevated fire weather concerns this afternoon, especially for areas west of the James River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More widespread fire weather concerns are expected Friday as conditions trend milder and breezier. Confidence continues to increase in periods of light to moderate snow from Friday night into Saturday mainly along the Highway 14 corridor and portions of southwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rogers
Nearby
Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Iowa, 2026Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.